Display Settings:

Format

Send to:

Choose Destination
Arch Intern Med. 1994 May 23;154(10):1113-7.

Clinical assessment of extrapyramidal signs in nursing home patients given antipsychotic medication.

Author information

  • 1Department of Medicine, Harvard Medical School, Boston, MA.

Abstract

BACKGROUND:

We sought to quantify the relationship between antipsychotic drug use and clinical evidence of extrapyramidal dysfunction in a large population of elderly nursing home patients.

METHODS:

Subjects were 251 residents (mean age, 84.1 years; range, 65 to 105 years) who were taking psychoactive drugs in 12 long-term care facilities. Patient characteristics and all medication use (both scheduled and as needed) were measured during a 1-month observation period. We then performed neuropsychological and functional testing on residents who received any psychoactive medications during the study month. The presence of rigidity, bradykinesia, or masklike facies was assessed in each patient by a research assistant who was unaware of diagnoses and medication use.

RESULTS:

The parkinsonian signs studied were found in 127 (50.6%) of these residents. Using logistic regression modeling to adjust for potential confounding, we found this outcome to be increased more than threefold in patients who took low-potency neuroleptics (odds ratio [OR], 3.49 for > or = 50 mg/d of chlorpromazine-type drugs; 95% confidence interval [CI], 1.28 to 9.57) and more than sixfold for use of 1 mg/d or more of haloperidol (OR, 6.42; 95% CI, 2.16 to 19.04). Age, gender, and use of nonneuroleptic psychoactive drugs were not associated with an increase in parkinsonian signs.

CONCLUSIONS:

Clinical evidence of extrapyramidal dysfunction is three to six times more common in institutionalized elderly patients given antipsychotic medication than in comparable patients not using such drugs. Its risk is substantially increased even in patients given low-potency chlorpromazine-type drugs, as well as those taking haloperidol. The effect is not explained by age or mental status and is not seen with other psychoactive medications. The expected frequency of parkinsonian symptoms can help to inform the balancing of risks vs therapeutic effect when the use of all drugs in this class is considered.

PMID:
7910451
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk